Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 167, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 29, 2006, 3:15 PM CDT for Worth County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2006, 3:15 PM CDT (20:15 UTC)
- Expired
- May 29, 2006, 3:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Worth County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:14 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2214 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:46 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 29, 1:46 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 146 PM CDT MON MAY 29 2006 .SHORT TERM... FRONTAL BOUNDARY CURRENTLY EXTENDS ACROSS WESTERN IOWA. A VAST AMOUNT OF CLOUD COVER HAS DEVELOPED ALONG AND AHEAD OF THE BOUNDARY WITH STRONG MID LEVEL THETA-E ADVECTION LIFTING NORTHWARD AHEAD OF THE BOUNDARY AND HAS ENABLED THE CAP TO REMAIN IN PLACE AT THE MOMENT. EXPECT THUNDERSTORMS TO GRADUALLY DEVELOP IN THE VICINITY OF THE COLD FRONT THIS AFTERNOON AS BETTER UPPER LEVEL SUPPORT ARRIVES WITH STEEPER LAPSE RATES AND ENHANCED LIFT. THE SEVERE THREAT AND HEAVY RAIN THREAT APPEARS DIMINISHED FOR THIS EVENING AND OVERNIGHT AS THE OVERALL DYNAMICS ARE OUT OF SYNC TO PRODUCE WIDESPREAD INTENSE CONVECTION. THE LACK OF EFFECTIVE SHEAR WILL MAKE IT DIFFICULT FOR STORMS TO SUSTAIN UPDRAFTS ONCE RAIN BEGINS AND THE DOWNDRAFTS CUT OFF THE INFLOW. THEREFORE ANY SEVERE WEATHER IS EXPECTED TO BE PULSE IN NATURE. THE COLD FRONT WILL STALL OVER CENTRAL AND SOUTHERN IOWA THROUGH WEDNESDAY AND WILL KEEP CHANCES OF THUNDERSTORMS GOING THROUGH THE PERIOD. PERIODIC SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ACROSS THE SOUTHERN HALF OF THE AREA AND WITH THE INCREASED CLOUD COVER...THIS WILL HOLD HIGH TEMPERATURES PRIMARILY IN THE 70S. ANOTHER FRONTAL BOUNDARY WILL ARRIVE ON WEDNESDAY. THIS WILL BRING A FINAL ROUND OF STORMS WEDNESDAY AFTERNOON AND EVENING. THIS APPEARS TO BE THE NEXT BEST CHANCE FOR SEVERE WEATHER. WITH NUMEROUS CHANCES FOR THUNDERSTORMS THROUGH MID WEEK. A GENERAL 1 TO 2 INCHES OF RAINFALL WILL BE COMMON WITH LOCALLY HIGHER AMOUNTS. QUIET ON THURSDAY WITH SEASONAL TEMPERATURES EXPECTED. && .EXTENDED... HAVE FOLLOWED A ECMWF/CANADIAN/GFS ENSEMBLE MEAN SOLUTION FOR FRIDAY THROUGH MONDAY. EXPECT LONG WAVE TROUGH TO BECOME MORE PRONOUNCED DURING THE PERIOD WITH UPPER LEVEL RIDGE BECOMING REESTABLISHED TO THE WEST THEN NUDGING BACK INTO THE REGION LATE IN THE PERIOD. HAVE KEPT THE PERIOD DRY WITH THIS SOLUTION. WILL STILL NEED TO MONITOR SATURDAY FOR THE POSSIBILITY OF RIDGE RUNNERS DIPPING INTO FORECAST AREA THOUGH AT THIS TIME CHANCES ARE LOW ENOUGH TO KEEP POPS OUT AT THIS TIME. HAVE GONE A FEW DEGREES WARMER THAN MEX GUIDANCE FOR DAYS 6 AND 7 AS THE GFS IS AN OUTLIER WITH A STRONG SHORT WAVE DROPPING SOUTH INTO THE RIDGE AND BEING COOLER AND WETTER. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && DONAVON
Hazardous weather outlook, May 29, 8:31 AM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 831 AM CDT MON MAY 29 2006 IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073- 081>083-092>094-301100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD- DECATUR- 831 AM CDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...MAINLY ALONG AND WEST OF INTERSTATE 35. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING WEST OF INTERSTATE 35. A FEW STORMS COULD PRODUCE HAIL UP TO PENNY SIZE. THUNDERSTORMS WILL RE-DEVELOP THIS AFTERNOON IN WESTERN IOWA. THESE STORMS WILL MOVE SLOWLY EAST INTO THE EVENING AND OVERNIGHT HOURS WITH A SLIGHT RISK OF SEVERE WEATHER. THE MAIN SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL WITH A SECONDARY THREAT OF DAMAGING WINDS. A BRIEF TORNADO MAY ALSO OCCUR IN THE LATE AFTERNOON AS THE STORMS FIRST DEVELOP. HEAVY RAINS ARE ALSO POSSIBLE WITH THE SLOW MOVEMENT OF THE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE ON TUESDAY INTO WEDNESDAY...ESPECIALLY ALONG AND SOUTH OF HIGHWAY 20. THE THREAT OF SEVERE WEATHER APPEARS MINIMAL DURING THIS TIME...ALTHOUGH AN ISOLATED EVENT OR TWO MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS MORNING...AND WILL BE LIKELY LATE THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. LIMITED SPOTTER ACTIVATION MAY ALSO BE NEEDED TUESDAY AND WEDNESDAY. IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-301100- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 831 AM CDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA....MAINLY EAST OF INTERSTATE 35. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND TONIGHT ACROSS THE OUTLOOK AREA. AT THIS TIME...SEVERE WEATHER CHANCES APPEAR LIMITED ALTHOUGH SOME MARGINALLY SEVERE HAIL WILL BE POSSIBLE. HEAVY RAINS MAY ALSO OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE ON TUESDAY INTO WEDNESDAY...ESPECIALLY ALONG AND SOUTH OF HIGHWAY 20. THE THREAT OF SEVERE WEATHER APPEARS MINIMAL DURING THIS TIME...ALTHOUGH AN ISOLATED EVENT OR TWO MAY OCCUR. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH WEDNESDAY. CC/KINNEY
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.